MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. HENRY SCHEIN HCG URINE CASSETTE; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. HENRY SCHEIN HCG URINE CASSETTE; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-102
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Syncope/Fainting (4411)
Date of Event 02/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported receiving two false negative hcg results for one patient.The customer indicated the patient first presented on (b)(6) 2024 for an epidural steroid injection due to neck pain.Prior to the procedure, a henry schein one step+ hcg combo test was selected and used to test for pregnancy.The customer indicated a negative hcg result was obtained and the patient was administered the epidural steroid injection.The patient then presented on (b)(6) 2024 for an additional epidural steroid injection.Prior to the procedure, a henry schein one step+ hcg urine cassette test was selected and used to test for pregnancy.The customer indicated a negative hcg result was obtained and the patient was administered the epidural steroid injection.No adverse events were reported, however the patient did receive two steroid injections for pain management after receiving negative hcg results.On (b)(6) 2024, the patient presented to the emergency room after fainting.The cause of the fainting was not reported, however a pregnancy test was performed at the facility which noted the patient was 5 weeks pregnant.Although requested, no further information was provided.See mdr 2027969-2024-00044 for the event which took place on 10feb2024.
 
Additional Manufacturer Narrative
Results pending completion of the investigation.
 
Event or Problem Description
The customer reported receiving two false negative hcg results for one patient.The customer indicated the patient first presented on (b)(6) 2024 for an epidural steroid injection due to neck pain.Prior to the procedure, a henry schein one step+ hcg combo test was selected and used to test for pregnancy.The customer indicated a negative hcg result was obtained and the patient was administered the epidural steroid injection.The patient then presented on (b)(6) 2024 for an additional epidural steroid injection.Prior to the procedure, a henry schein one step+ hcg urine cassette test was selected and used to test for pregnancy.The customer indicated a negative hcg result was obtained and the patient was administered the epidural steroid injection.No adverse events were reported, however the patient did receive two steroid injections for pain management after receiving negative hcg results.On (b)(6) 2024, the patient presented to the emergency room after fainting.The cause of the fainting was not reported, however a pregnancy test was performed at the facility which noted the patient was 5 weeks pregnant.Although requested, no further information was provided.See mdr 2027969-2024-00044 for the event which took place on (b)(6) 2024.
 
Additional Manufacturer Narrative
Investigation conclusion: an investigation was performed on retention product from the reported lot number.Retention devices were tested with cut-off standards (25 miu/ml) and high positive standards (261.6iu/ml, 264.5iu/ml, and 266.0iu/ml).Results were read at 3 minutes and all devices yielded expected positive results.No false negative results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any abnormalities and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: - very dilute urine specimens, as indicated by a low specific gravity, may not contain representative levels of hcg.If pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.- false negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.- this test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.- this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description
The customer reported receiving two false negative hcg results for one patient.The customer indicated the patient first presented on (b)(6) 2024 for an epidural steroid injection due to neck pain.Prior to the procedure, a henry schein one step+ hcg combo test was selected and used to test for pregnancy.The customer indicated a negative hcg result was obtained and the patient was administered the epidural steroid injection.The patient then presented on (b)(6) 2024 for an additional epidural steroid injection.Prior to the procedure, a henry schein one step+ hcg urine cassette test was selected and used to test for pregnancy.The customer indicated a negative hcg result was obtained and the patient was administered the epidural steroid injection.No adverse events were reported; however, the patient did receive two steroid injections for pain management after receiving negative hcg results.On (b)(6) 2024, the patient presented to the emergency room after fainting.The cause of the fainting was not reported; however, a pregnancy test was performed at the facility which noted the patient was 5 weeks pregnant.Although requested, no further information was provided.See mdr 2027969-2024-00044 for the event which took place on (b)(6) 2024.
 
Additional Manufacturer Narrative
D9 - device available for evaluation: updated from "no" to "yes" d9 - date returned to mfg: updated from blank to 2may2024 d9 - date returned to mfg null: updated from "na" to blank.H3 - device evaluated by mfg? updated from "no" to "yes".Investigation conclusion: an investigation was performed on retention and returned products from the reported lot number.Retention devices were tested with cut-off standards (25 miu/ml) and high positive standards (261.6iu/ml, 264.5iu/ml, and 266.0iu/ml).Returned devices were tested with cut-off standards (25 miu/ml) and high positive standards (203iu/m).All results were read at 3 minutes and all devices yielded expected positive results.No false negative results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any abnormalities and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention and returned products.Complaints are tracked and trended on a monthly basis.Per the package insert: - very dilute urine specimens, as indicated by a low specific gravity, may not contain representative levels of hcg.If pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.- false negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.- this test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.- this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.

Brand Name
HENRY SCHEIN HCG URINE CASSETTE
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key19047932
Report Number2027969-2024-00045
Device Sequence Number8548457
Product Code JHI
UDI-Device Identifier10304040024109
UDI-Public(01)10304040024109(17)250223(10)0000692274
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K993317
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2025
Device Model NumberFHC-102
Device Catalogue Number9004073
Device Lot Number0000692274
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
08/09/2024
Initial Report FDA Received Date04/04/2024
Supplement Report FDA Received Date04/18/2024
08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR
Patient SexFemale